Burning feet at night: I was diagnosed... - Pernicious Anaemi...

Pernicious Anaemia Society

28,729 members20,063 posts

Burning feet at night

Countrylou profile image
18 Replies

I was diagnosed with B12 deficiency 18 months ago (was quite poorly and suffering severe migraines every week)

I never experienced pins and needles or burning in my hands and feet but for the last month I’ve had burning feet at night (life long sufferer of cold feet and hands!)

I am not diabetic but my mum has had peripheral neuropathy for about 20 years: of no known origin.

I self inject every 1-4 weeks dependent on whether the migraines return.

Do you think the burning feet is due to the B12 or more likely a genetic reason?

Would be grateful for any advice

Thanks, Louise

18 Replies
fbirder profile image
fbirder

Various causes are possible.

I would go and see the GP to get some tests on your nerves. You could ask about something like gabapentin or pregabalin, the former does wonders for my feet at night.

clivealive profile image
clivealiveForum Support

Hi Countrylou I too suffered with burning feet at night for years until I was prescribed gabapentin and as fbirder said above it worked "wonders".

I've had P.A. for 46 years and diabetes for three so "take your pick" on which is the cause but my money's on the P.A. because of how long I've had to sleep with my feet "hanging out" of the side of the bed.

Countrylou profile image
Countrylou

Thanks Clive, my mum has been taking gabapentin for years too

I was hoping it wouldn’t be peripheral neuropathy because I have watched her deteriorate for the last 20 years 😟

wedgewood profile image
wedgewood

I have PA , and suffered with numb feet before B12 injections . They improved from being numb, to burning like hell -well they feel like that to me , but they are normal temperature to the touch . Also feel as though I’m wearing shoes 2 sizes too small . I just thought it was a result of not having B12 injections soon enough . My feet “burn” day and night . I’ve just resigned myself to it , and was glad that the numbness went .

clivealive profile image
clivealiveForum Support in reply to wedgewood

Hi wedgewood gabapentin is only available on prescription in the U.K. but it would be well worth giving it a try if you can.

It's just as well that I am diabetic as burning legs and feet can be one of its symptoms and when I queried with my doctor whether it was that or the P.A. she "snapped" it can't be the P.A. because you are getting the B12 injections.

However I know full well that my burning feet date back a long way before the diabetes the same with my retinopathy.

wedgewood profile image
wedgewood in reply to clivealive

Sorry Clive alive , my thanks for your suggestion went to the wrong place . I appreciate your message !

Polaris profile image
Polaris

My understanding is that burning feet is a common symptom of B12 deficiency. Personally, I would try more frequent self injections.

wedgewood profile image
wedgewood in reply to Polaris

Thanks for that clivealaive . I will ask my GP for a prescription .

clivealive profile image
clivealiveForum Support in reply to Polaris

I wish I'd known that ten years ago when I queried my burning legs and feet with my doctor who just shrugged and said it can't be the P.A. because I was getting the injections. :(

Countrylou profile image
Countrylou

Thank you for your suggestions

It’s all so confusing!

I also have very itchy abdomen which is driving me insane!!

Hardly any rash to see and I’m rubbing in lots of hydrocortisone cream - this comes and goes.

My husband has suggested I start a symptom diary to see if it’s connected to the injections which is a good idea.

The headaches definitely are, they are no way as bad as before I started the injections and it’s my feeling that I have some permanent damage there somehow since I have learnt that migraines are a neurological sign of B11 deficiency.

Countrylou ,

I have neuropathy in my feet too. B12 injections helped, but I would still wake up with cold pins & needles feet. Wool socks seemed to cut off the circulation in my feet making them worse. I found a special pair of socks by HeatHolders that diabetics recommended on Amazon. They are amazing. I wake up with toasty feet. Even though Amazon carries it, HeatHolders site is a little cheaper.

Kerryjo77 profile image
Kerryjo77

Hi love, I started having severe burning feet? I've been on injections for three years now and this last 18 months it's settled now it figures????? Thanks for mentioning it

jillcur39 profile image
jillcur39

I nearly went out of my mind with the pain of burning feet in the night. I now have b12 every two weeks and take amatriptoline (sp?) plus codeine at night, and at last I seem to be able to manage the nights. took a long time to get there......

Countrylou profile image
Countrylou in reply to jillcur39

Did you find that an increase in B12 shots helped?

deniseinmilden profile image
deniseinmilden

It might be due to the nerves healing and therefore passing on sensations again, but misfiring because of the damage they have sustained.

I had it for a while in places, particularly one shoulder and my hands, but over time with enough B12 and supporting supplements it did go. However if I get the balance of things wrong it is inclined to return, but goes again when I get everything right again.

It takes about 6 months for nerves to heal with optimum conditions (plenty of vitamins and minerals) and longer if anything is in short supply and therefore limiting that progress.

I'm not sure how the nerve blocking drugs work or if they might cause their own set of problems if in reality what's needed is more vitamins and minerals.

Olissima profile image
Olissima in reply to deniseinmilden

may I ask you what kind of other minerals/vitamins are you taking?

deniseinmilden profile image
deniseinmilden in reply to Olissima

I take it a broad spectrum multivitamin and mineral supplement plus extra folate, potassium, magnesium and iron.

All of these are used alongside the B12 to make it work to release energy and repair damage.

Countrylou profile image
Countrylou

Thank you 😊

I will look at the vitamin and mineral support supplements I take, I know they all work together xx

You may also like...